Dangers of Combining Amphetamines and Tranquilizers

Dangers of Combining Amphetamines and TranquilizersCombining drugs is dangerous and sometimes lethal. Death caused by ingesting multiple drugs at once, known as combined drug intoxication (CDI), used to be relatively rare, but the phenomenon has become more common in recent years. Conditions under which people typically mix drugs include the following:

  • While seeking to increase a high or supplement it with different effects
  • While taking an illicit substance while already on a prescription medication
  • By drinking alcohol while another drug is still in the system
  • Accidentally
  • To ease the “comedown” off of another drug

Anytime a person takes a drug that can impair thinking and judgment, he or she risks overdosing because of failure to remember what drugs were taken when—and in what amount. Both short and long term consequences can result. Taking two depressive substances can raise the risk of a coma or respiratory attack, stroke or seizure. Taking two stimulants can combine to raise the risk of a heart attack, stroke or seizure.

Amphetamines and tranquilizers are two classes of drugs that produce contradictory effects. When crushed or snorted, amphetamines stimulate the brain to create euphoria. They cross the blood-brain barrier to directly impact the central nervous system. Once there, they release dopamine to boost levels of excitement and stimulate adrenaline production to catalyze the following effects:

  • Alertness
  • Energy
  • Confidence
  • Dry mouth
  • Anxiety
  • Reduced appetite

Tranquilizers work by enhancing the effect of neurotransmitters in the brain to generate a sense of calm. They enhance the effect of a brain-chemical transmitter called gamma-aminobutyric acid (GABA). This quickly slows the central nervous system to create a sense of relaxation. Other side effects include the following:

  • Sedation
  • Drowsiness
  • Poor concentration
  • Muscle weakness
  • Dizziness
  • Mental confusion

Polysubstance abuse is common among methamphetamine addicts. They use tranquilizers to ameliorate the effects of a “speed” crash that may include the following:

  • Agitation
  • Anxiety
  • Anger
  • Insomnia

Mixing amphetamines and tranquilizers may increase or decrease the chances of triggering a dangerous reaction. No studies have been conducted to examine the specific physiological effects of this combination. However, forms of both are commonly involved in overdose-related deaths.

Treatment for Amphetamine and Tranquilizer Abuse

People who are addicted to multiple drugs often require more extensive treatment from a recovery center equipped to address both. Medical oversight during the risky withdrawal process is one benefit of seeking expert guidance. The detoxification process can take from 3-30 days, depending on the severity of the addiction.

Once both substances are removed from the system, underlying emotional and psychological roots of the addiction can be faced. Several scientifically-proven approaches to therapy for drug abuse include the following:

  • Cognitive Behavioral Therapy
  • Behavioral couples therapy
  • Motivational Enhancement Therapy
  • 12-step facilitation

Treatment may also include components such as the following:

  • Spiritual guidance
  • Nutritional counseling and personal training
  • Equine therapy
  • Art therapy
  • Personal retreats

Research shows that using a variety of coping strategies leads to longer abstinence and fewer relapses.

Getting Help for Amphetamine and Tranquilizer Abuse

You can recover from addiction to amphetamines and tranquilizers. Admissions coordinators are available at our toll-free, 24 hour helpline to help you make the transition to a drug-free life. Don’t go it alone when help is just one phone call away. Please call today.